Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 34, NWS Memphis, TN

May 19, 2018Lauderdale County, Tipton County, Tennessee; Mississippi County, Arkansas

NWS Memphis, TN issued this flash flood warning at May 19, 2018, 5:45 PM CDT for Lauderdale County, Tipton County, Tennessee; Mississippi County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 5:45 PM CDT (22:45 UTC)
Expired
May 19, 2018, 8:45 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Mississippi County, AR, Lauderdale County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 38 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1509 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

645 
WGUS54 KMEG 192245
FFWMEG
ARC093-TNC097-167-200145-
/O.NEW.KMEG.FF.W.0034.180519T2245Z-180520T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
545 PM CDT SAT MAY 19 2018

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Central Mississippi County in eastern Arkansas...
  Northwestern Tipton County in southwestern Tennessee...
  Southwestern Lauderdale County in southwestern Tennessee...

* Until 845 PM CDT.

* At 544 PM CDT...Doppler Radar estimates 3 to 5 inches of rain has
  occurred over the past 3 hours. Showers and thunderstorms will
  produce an additional 2 to 4 inches of rain over the next 2 hours.

* Some locations that will experience flooding include...
  Osceola, Luxora, Wilson, Fort Pillow State Park, Burdette, Marie,
  Fulton, Ashport, Ft Pillow, Gilt Edge, Burlison, Garland, Driver,
  O'Donnell Bend, Grider, Golden Lake, Tuckertown, Rosa, Carson Lake
  and Rotan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3581 8980 3558 8972 3546 9002 3564 9010
      3582 8996

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 19, 2:03 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, May 19, 2:03 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
203 PM CDT Sat May 19 2018

.DISCUSSION...

Current conditions...severe thunderstorm watch for mainly the
northern counties through early this evening...due to a more
organized threat of storms moving southeast from southern
Missouri. A cold pool is expected that will sweep towards the
Tennessee River by sunset...or shortly thereafter. Otherwise
further south 4500 CAPE amounts were generating more pulse like
convection that is also reaching severe limits. Latest reports
have been for quarter-size hail and winds estimated at 60mph.

Tonight and tomorrow convection is expected to wind down this
evening but a few storms may linger across the far north on the
edge of the flattened ridge and in the vicinity of a weak frontal
boundary. Not much change expected for tomorrow. A somewhat
worked over atmosphere though may keep coverage more isolated to
scattered...however CAPE amounts are expected to once again shoot
up to near 4000 j/kg...so a few strong to severe storms are likely
in the afternoon/evening.

The upcoming work week...pattern doesn't change much this period
with 20-35kts from the southwest/west in the upper levels and
<10kts near the ground. Dewpoints in the upper 60s to low
70s...coupled with daytime highs in the upper 80s will trigger
afternoon and evening convection each day. Storms forming upstream
in Missouri may become organized during the overnight hours for
nocturnal activity brushing through the northern Midsouth
counties...so have higher PoPs in this region during the overnight
hours. A few severe storms will be a threat each day as is
typical in this summer-type pattern and airmass.

Long-range solutions from the GFS and Euro show a stronger cold
front arriving at the end of next weekend...that may scour out the
airmass in place long enough for a dry day or two.

JAB

&&

.AVIATION...

Scattered thunderstorms to affect the TAF sites early this
period...with activity diminishing after sunset. Conditions
generally VFR with MVFR and brief IFR during storms. Light fog
will be around near sunrise. Winds will be from the south and
southwest at mainly 4-8kts...with higher gusts possible near
storms.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 19, 10:57 AM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1057 AM CDT Sat May 19 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201800-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1057 AM CDT Sat May 19 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a marginal risk for severe weather across the northern
counties this afternoon and early this evening. Damaging
winds...large hail and heavy rain will be the main threats.

Farther south isolated strong thunderstorms will be possible with
brief heavy rain and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated strong thunderstorms will be possible, with locally
heavy rainfall and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible this afternoon and evening
across the northern Midsouth counties.

JAB

In the hours before

Local storm report, May 19, 2:11 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
211 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             4 N NEW HARMONY         34.46N 88.92W
05/19/2018  E0.75 INCH       UNION              MS   TRAINED SPOTTER

&&

JAB
Local storm report, May 19, 2:13 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
213 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             NUTBUSH                 35.70N 89.42W
05/19/2018  M0.75 INCH       HAYWOOD            TN   BROADCAST MEDIA

&&

JAB
Local storm report, May 19, 2:55 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
255 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             4 SE BOLIVAR            35.22N 88.95W
05/19/2018  M0.75 INCH       HARDEMAN           TN   TRAINED SPOTTER

            MOSTLY DIME SIZE

&&

JAB
Local storm report, May 19, 3:24 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
324 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             JONESBORO               35.82N 90.69W
05/19/2018  E1.00 INCH       CRAIGHEAD          AR   PUBLIC

&&

JAB
Local storm report, May 19, 3:33 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
333 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     POCAHONTAS              35.05N 88.82W
05/19/2018                   HARDEMAN           TN   TRAINED SPOTTER

            TREE LIMBS AND ONE SMALL TREE DOWN.

&&

JAB
Local storm report, May 19, 3:57 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
357 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND GST     LAKELAND                35.24N 89.73W
05/19/2018  E60.00 MPH       SHELBY             TN   NWS EMPLOYEE

0115 PM     HAIL             LAKELAND                35.24N 89.73W
05/19/2018  M1.00 INCH       SHELBY             TN   TRAINED SPOTTER

0130 PM     HAIL             NUTBUSH                 35.70N 89.42W
05/19/2018  M0.75 INCH       HAYWOOD            TN   BROADCAST MEDIA

0135 PM     HAIL             THREE WAY               35.70N 90.25W
05/19/2018  E0.75 INCH       MISSISSIPPI        AR   PUBLIC

0207 PM     HAIL             4 N NEW HARMONY         34.46N 88.92W
05/19/2018  E0.75 INCH       UNION              MS   TRAINED SPOTTER

0255 PM     HAIL             4 SE BOLIVAR            35.22N 88.95W
05/19/2018  M0.75 INCH       HARDEMAN           TN   TRAINED SPOTTER

            MOSTLY DIME SIZE

0320 PM     TSTM WND DMG     POCAHONTAS              35.05N 88.82W
05/19/2018                   HARDEMAN           TN   TRAINED SPOTTER

            TREE LIMBS AND ONE SMALL TREE DOWN.

0323 PM     HAIL             JONESBORO               35.82N 90.69W
05/19/2018  E1.00 INCH       CRAIGHEAD          AR   PUBLIC

0330 PM     TSTM WND GST     CARUTHERSVILLE          36.18N 89.67W
05/19/2018  E70.00 MPH       PEMISCOT           MO   TRAINED SPOTTER

            ESTIMATED 70 MPH WIND GUST IN CARUTHERSVILLE.

0330 PM     HAIL             CARUTHERSVILLE          36.18N 89.67W
05/19/2018  M1.00 INCH       PEMISCOT           MO   TRAINED SPOTTER

            QUARTER SIZED HAIL IN CARUTHERSVILLE.

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 12:39 PM CDTSpecial Weather StatementMEGShelby51 min
May 19, 12:40 PM CDTSpecial Weather StatementMEGCrockett, Haywood35 min
May 19, 12:47 PM CDTSevere Thunderstorm WarningMEGHaywood, Madison28 min
May 19, 12:53 PM CDTSevere Thunderstorm WarningMEGCrockett, Madison37 min
May 19, 1:07 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby38 min
May 19, 1:40 PM CDTSevere Thunderstorm WarningMEGFayette50 min
May 19, 1:48 PM CDTSevere Thunderstorm WarningMEGHardeman, Madison42 min
May 19, 2:16 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton44 min
May 19, 2:33 PM CDTSevere Thunderstorm WarningMEGHardeman42 min
May 19, 2:44 PM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale31 min
May 19, 2:48 PM CDTSevere Thunderstorm WarningMEGHardeman, McNairy42 min
May 19, 3:02 PM CDTSevere Thunderstorm WarningMEGDyer43 min
May 19, 3:16 PM CDTSevere Thunderstorm WarningMEGMcNairy44 min
May 19, 3:28 PM CDTSevere Thunderstorm WarningMEGDyer, Lake, Obion47 min
May 19, 3:52 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton38 min
May 19, 4:08 PM CDTSevere Thunderstorm WarningMEGDyer, Gibson, Obion, Weakley52 min
May 19, 4:23 PM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale, Tipton52 min
May 19, 4:37 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Gibson, Henry, Weakley53 min
May 19, 5:08 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton37 min
May 19, 5:29 PM CDTSevere Thunderstorm WarningMEGHenry24 min
May 19, 5:40 PM CDTSevere Thunderstorm WarningMEGShelby, Tipton50 min
May 19, 6:10 PM CDTSevere Thunderstorm WarningMEGFayette, Haywood, Shelby, Tipton50 min
May 19, 2:39 PM CDTSevere Thunderstorm WarningMEGClay51 min
May 19, 3:07 PM CDTSevere Thunderstorm WarningMEGCraighead38 min
May 19, 5:02 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene43 min

Nearby

Flash Flood Warnings in Tennessee, 2018Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.